Hearing Associates of Libertyville, IL

Medications that cause hearing loss and tinnitus.

Investigating the side effects of a medication when you first begin taking it is a natural thing to do. You want to find out if you can expect to feel nauseous or if it will give you dry mouth. There is a more serious potential side effect that you may not recognize which is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can cause this problem is unclear, but there are at least 130 ototoxic medications on record. What are some of the common ones you should look out for and why?

Some Facts About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? Certain drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, commonly starting with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom sounds, that could possibly be tinnitus and it usually shows up as:

  • Thumping
  • Popping
  • A windy sound
  • Ringing

Usually if you quit using the medication the tinnitus will stop. However, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

The checklist of drugs that can cause temporary or permanent hearing loss might surprise you. Many of them you could have in your medicine cabinet right now, and chances are you take them before bed or when you have a headache.

Topping the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you may better know as aspirin. The hearing problems induced by these drugs are generally correctable when you stop taking them.

Coming in a close second for well known ototoxic medications are antibiotics. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

As with the pain relievers, the problem goes away once you stop taking the antibiotic. Other drugs on the common list include:

  • Chloroquine
  • Quinidine
  • Quinine

Tinnitus Can be Triggered by Several Common Compounds

Edecrin

  • Marijuana
  • Caffeine
  • Tonic water
  • Nicotine

When you get up every morning and drink your morning coffee you subject your body to a substance that might cause tinnitus. After the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, that doctors give to treat tinnitus are actually on the list of offenders.

  • Prednisone
  • Lidocaine
  • Amitriptyline

However, the amount that will trigger tinnitus is a lot more than the doctor will generally give.

Ototoxicity Has Specific Symptoms

They vary depending on the medication and your ear health. Mildly annoying to completely incapacitating is the things you can usually be expecting.

Be on guard for:

  • Hearing loss on one or both sides
  • Vomiting
  • Blurring vision
  • Tinnitus
  • Poor balance
  • Difficulty walking

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should contact your physician.

If you have ototoxicity does that mean you shouldn’t take your medication? You should always take what your doctor tells you to. Don’t forget that these symptoms are temporary. Keep yourself aware by always asking your doctor about the possible side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also schedule an appointment with a hearing care specialist to have a hearing test.

Call Now
Find Location